Thunderstorm Wind, Hartford
- When
- August 13, 1:30 PM EST to 1:45 PM EST
- Where
- Hartford County, Bristol
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.667, -72.950
A severe thunderstorm downed power lines and caused minor flooding in southern Hartford County. Plainville was hardest hit, with nearly 3,600 customers left without power.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A severe thunderstorm downed power lines and caused minor flooding in southern Hartford County. Plainville was hardest hit, with nearly 3,600 customers left without power. Another 3,000 customers in Bristol and New Britain also lost power because of the storm. Some area roads also experienced minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 13, 10:30 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1130 AM EDT WED AUG 13 2003
.NEAR TERM...OVERCAST AND FOG YIELDING QUICKLY TO NUMEROUS BINOVCS
AND CU FORMING IN THOSE AREAS. ST AND FOG SLOWER DEPARTING ALONG S
AND SE SECTIONS. ONLY MINOR WORDING CHANGES TO 1ST PERIOD AS PREV
FCST PKG LUKS REASONABLE. MARINE...NO CHG.
.SHORT TERM (TODAY AND TONIGHT)...
THE WEAK BACK-DOOR COLD FRONT THAT MOVED INTO OUR NORTHERN ZONES
SHOULD MIX OUT SOMETIME THIS MORNING AS THE FLOW OFF THE DECK TURNS
MORE WESTERLY. THIS WILL ALSO HELP TO PUSH THE MAIN FRONTAL BOUNDARY
SOUTH INTO OUR AREA. SCATTERED SHOWERS NOW GROWING IN VT APPARENTLY
IN THE POOL OF KI 35+/PWM NR 2 AND IN THE LOBE OF VT AND SFC
FRONTAL CNV WILL BE HEADED SEWD ACROSS OUR FA BTWN 10AM AND 5 PM. 1
IN 30 MIN PLUS LIGHTNING STRIKES AND G 35 KTS APPEARS LIKELY FOR A
FEW COMMUNITIES. OUR POPS MAY B UNDERDONE IN THE MA PIKE REGION NWD
TODAY. TT OF 48-49 IS BOTHERSOME. HAIL UNLIKELY AND WINDS ALOFT
SHOULD BE TOO LIGHT FOR SVR BUT NOT RULING OUT AN ISOLATED SVR
STORM AS DRY AIR ENTRAINS FROM N VT THIS AFTN. SVR NOT OUTLOOKED.
0Z6 BTV ETA HAS 3 OR 4 POCKETS OF HVY QPF TDY WHICH MAY BE THE ISO
STRONG CELLS.
SKYWARN: PLS BE ALERT FOR MARGINAL RISK 1 ISO SVR STORM THIS AFTN
IN THE GREENFIELD-IJD AXIS WHERE BETTER HEATING...AND
LESS LIKELY BUT IN THE OWD-CAPE COD CANAL AXIS.
EXPECT HIGHS TO SOAR WELL INTO THE 80S...AS ATMOSPHERE MIXES OUT.
SKIES SHOULD TURN PARTLY SUNNY BY MID TO LATE MORNING ACROSS MOST
LOCATIONS...BUT CLEARING MAY BE A LITTLE MORE STUBBORN OVER THE
NORTHEAST COAST.
THE ACTIVITY SHOULD QUICKLY COME TO AN END BY EVENING AS DRY
NORTHWESTERLY FLOW TAKES OVER. SKIES SHOULD CLEAR OUT...BUT COULD
SEE SOME HIGH CLOUDS MOVE IN TOWARDS MORNING. GUIDANCE
TEMPERATURES LOOK REASONABLE. DRYER AIR SHOULD KEEP FOG TO A
MINIMUM ACROSS MUCH OF THE REGION...EXCEPT FOR THE VALLEY LOCATIONS
WHERE WIND WILL BE LESS.
.MARINE...SEAS AND WINDS WILL REMAIN BELOW SCA CONDITIONS THROUGH
TONIGHT. VISIBILITY RESTRICTIONS WILL CONTINUE FOR A TIME THIS
MORNING OVER THE NORTHERN WATERS (NORTH OF BACK-DOOR COLD FRONT).
ALSO...LIGHTNING WILL POSE A RISK TO MARINERS DURING THE AFTERNOON.
.AVIATION...SCATTERED LOW CEILINGS AND VISIBILITIES ACROSS THE
SOUTHERN SECTIONS SHOULD SCATTER OUT THIS MORNING...BUT WILL COME
BACK DOWN IN ANY SHOWER OR THUNDERSTORM THAT DEVELOPS. LOW CEILINGS
AND VISIBILITIES WILL ALSO IMPROVE ACROSS THE NORTHERN SECTIONS...
ONCE THE SURFACE INVERSION MIXES OUT THIS MORNING...BUT IT MAY BE
SOMEWHAT SLOWER ON THE IMMEDIATE NORTHEAST COAST.
THU: NR 90 AND SFC TDS 5-10F LOWER...SHOULD BE NOTICEABLE.
FRI/SAT/SUN/MON: ESSENTIAL CONTINUITY ON FCST.
NEXT TUE: WARMED IT SOMEWHAT.
P MORTEM: BOUNDARY AND SELY WIND UPSLOPE TURNED THE CONVECTION TO FF
THIS AFTN/EVE DESPITE A SOMEWHAT DRIER COLUMN.
PATTERN: CONTD SIG WARMER THAN NORMAL FOR AUGUST THROUGH AT LEAST
NEXT TUE MAYBE BY 5F. THE ECMWF LOOKS TO BE INCORRECT NEXT
TUESDAY WITH ITS COLD SHOT. LOOKS LIKE WE HAVE AT LEAST 4
DAYS OF 85-90F TEMPS IN THE NEXT 6 DAYS IN SNE (W,TH,F,S
AND MAYBE NEXT TUE) THEN WE PROBABLY GO BACK TO NORMAL OR
SLIGHTLY BLO NORMAL IN A VIGOROUS NW FLOW PATTERN BY NEXT
THU PER BOTH 12Z/12 GFS AND ECMWF ENSEMBLES. ALSO PATTERN
LOOKS MUCH DRIER OVERALL....ACTUALLY QUITE GOOD FOR SUMMER
MARINE: NEXT SCA RISK IS MAYBE LATE SATURDAY...MARGINAL AT WORST.
.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.
.SHORT TERM THRU 12Z THU...FRANK/DRAG
.LONG TERM 13Z THU THRU 168 HRS...DRAGCTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 650 AM EDT WED AUG 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY ISOLATED STRONG THUNDERSTORMS WITH DRENCHING RAIN AND POSSIBLE NORTHWEST WIND GUSTS OF 40 MPH ALONG WITH LIGHTNING STRIKE RISK ARE FORECAST FOR THE PERIOD OF 11 AM TO 5 PM. WHILE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED...THERE MIGHT BE AN ISOLATED EVENT OF BRANCHES KNOCKED DOWN FROM A COMBINATION OF 1 TO 1.5 INCHES OF RAIN IN 30 MINUTES AND A REMOTE CHANCE OF A WIND GUST TO 50 MPH. MOST LIKELY RESULT OF ANY THUNDERSTORMS WILL BE LOCALIZED FLOODING AS THE STORMS MOVE FROM NORTHWEST TO SOUTHEAST. MAKING AN ESTIMATE OF WHERE THE MOST POTENT RISK MIGHT OCCUR BASED ON CURRENT RADAR AND MODEL TRENDS WOULD PLACE ONE AXIS FROM SOMEWHERE NEAR GREENFIELD TO WILLIMANTIC AND/OR FROM NORWOOD TO THE CAPE COD CANAL. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. WIND FIELDS ALOFT WILL BE STRONGER AND THERE MAY BE A SLIGHTLY BETTER CHANCE OF MARGINAL SEVERE STORMS. .SPOTTER CALL TO ACTION STATEMENT... AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . DRAG
The Brookhaven radar (KOKX), 89 km away, was scanning. The volume nearest the first event began at 18:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375133.